Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 34, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 21, 2001, 4:49 PM EDT for Nash County, North Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 21, 2001, 4:49 PM EDT (20:49 UTC)
- Expired
- May 21, 2001, 5:15 PM EDT
- In force
- 26 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Nash County, NC
The radar
The Raleigh/Durham radar (KRAX), 56 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1067 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 698 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
912 WUUS52 KRAH 212050 SVRRAH NCC127-212115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 449 PM EDT MON MAY 21 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN NASH COUNTY IN NORTH CAROLINA * UNTIL 515 PM EDT * AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTH OF NASHVILLE...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ROCKY MOUNT AT 5 PM EDT DORTCHES AT 505 PM EDT DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. $$ WSS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:45 PM EDT, 2 hours 4 minutes earlier.
Area forecast discussion, May 21, 2:45 PM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
245 PM EDT MON MAY 21 2001
ETA/AVN DEPICTING GOOD AGREEMENT WITH EACH OTHER CONCERNING TIMING
OF FRONTAL PASSAGE TUE WHILE NGM IS THE SLOWEST. MODELS ALSO
DISPLAYING FAIRLY GOOD RUN-TO-RUN CONTINUITY.
CLOUDS HAVE HUNG TOUGH THUS FAR ACROSS CENTRAL NC WITH MORE
PROMINENT BREAKS OCCURRING IN SC. INFRA RED SATELLITE LOOP DEPICTS
MINOR UPPER LEVEL DISTURBANCE MOVING NORTHEAST OUT OF TN VALLEY
TOWARD NORTHERN MID ATLANTIC. THIS FEATURE HELPING TO
TRIGGER/SUSTAIN CONVECTION SW OF CENTRAL NC. AS THIS FEATURE
CONTINUES TO LIFT NE...EXPECT TO SEE CONVECTIVE COVERAGE
INCREASE...ESPECIALLY OVER NW PIEDMONT.
ETA 300MB DIVERGENCE PATTERN ALIGNS WELL WITH CONVECTION OCCURRING
AT 12Z AND VERIFIED WELL WITH EASTERN U.S. CONVECTION AT 18Z. IN
ADDITION ...LOW LEVEL SURFACE PARAMETERS HAS THETA-E
MAXIMUMINSTABILITY AXIS ALIGNED W-E ACROSS SOUTHERN
PIEDMONT/SANDHILLS. ETA DEPICTS SMALL AREA OF DIFFLUENCE ALOFT OVER
AREA AT 06Z...AND WITH FAVORABLE SURFACE PARAMETERS IN
PLACE...BELIEVE THAT CONVECTION MAY LINGER/DEVELOP PAST SUNSET
ACROSS CENTRAL NC.
ON TUE...FRONTAL PASSING REGION DURING PRIME HEATING. WITH AIR MASS
SUFFICIENTLY MOIST AND RATHER DEEP 35-40 KNOT WIND FILED OVER
REGION. GOOD POTENTIAL FOR T-STORMS. WIND PROFILE SUGGEST THAT
STORMS MAY FORM INTO BOW ECHOES THUS DAMAGING WINDS WILL BE THE
SEVERE WEATHER THREAT. MAY ISSUE SWO WITH THIS PACKAGE TO HEIGHTEN
AWARENESS.
DRIER AIR ADVECTS INTO REGION TUE NIGHT...SETTING UP FOR NICE
WEATHER WED. MAY SUNSHINE AND WEST-SW LOW LEVEL FLOW SUGGEST HIGH
TEMPS NEAR OR SLIGHTLY ABOVE GUIDANCE.
.EXTENDED FORECAST...UNSETTLED AND COOL WEATHER FOR THE PERIOD. NO
INTERNET SO UNABLE TO INTERROGATE MEDIUM RANGE MODELS.
UPPER CUT-OFF LOW REMAINS OVER EASTERN CONUS SLOWLY MOVING EAST.
MODEL TRENDS THIS RUN SLOWER THAN PREVIOUS RUN AS UPPER RIDGE REMAINS
OVER WEST COAST...NOT MUCH FORCING TO PUSH UPPER LOW EAST. EXPECT
SEVERAL S/WS TO ROTATE ACROSS CWA...EAST SIDE OF UPPER LOW AS IT
PROGRESSES SLOWLY EAST. AT THE SURFACE...HIGH CENTERED OVER NEW ENGLAND
NOSING INTO NCAROLINA DURING THURSDAY (WEDGE-LIKE FEATURE) AS ASSOCIATED
FRONT MOVES EAST INTO TENNESSEE VALLEY LATE THURSDAY...MOVING INTO THE
CWA ON FRIDAY. FRONTAL BOUNDARY LINGERS THROUGH SATURDAY. AVN A BIT
FASTER THAN LAST NIGHTS MRF AS IT MOVES FRONT EAST OF AREA 12Z
SATURDAY. SO WILL MENTION CHANCE FOR SHOWERS MAINLY IN THE AFTERNOON
THURSDAY. CHANCE FRIDAY AND SATURDAY. ANOTHER BOUNDARY CROSSES THE
AREA SUNDAY (PER LAST NIGHTS MRF) BUT MOISTURE LIMITED. SO WILL GO
PARTLY CLOUDY FOR SUNDAY AND MONDAY. TEMPERATURES WILL BE UNSEASONABLY
COOL MUCH OF THE PERIOD.
RDU 68/83/60/79 4710 GSO 68/78/55/76 57-0
FAY 70/86/63/80 4730
.RAH...NONE.
WSS/RAIn the hours before
Special weather statement, May 21, 4:20 PM EDT, 29 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-220915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 420 PM EDT MON MAY 21 2001 ALAMANCE-ANSON-CHATHAM-CUMBERLAND-DAVIDSON-DURHAM-EDGECOMBE-FORSYTH- FRANKLIN-GRANVILLE-GUILFORD-HALIFAX-HARNETT-HOKE-JOHNSTON-LEE- MONTGOMERY-MOORE-NASH-ORANGE-PERSON-RANDOLPH-RICHMOND-SAMPSON- SCOTLAND-STANLY-VANCE-WAKE-WARREN-WAYNE-WILSON- ...RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL NORTH CAROLINA TUESDAY... .SKYWARN SPOTTERS... SKYWARN ACTIVATION MAY BE REQUIRED ACROSS THE TRIAD REGION BY MID-DAY...AND IN THE TRIANGLE AND SANDHILLS REGIONS TUESDAY AFTERNOON. SPOTTERS ARE ENCOURAGED TO REPORT THREATENING WEATHER OF ANY KIND TO THE NATIONAL WEATHER SERVICE. .SYNOPTIC PATTERN... A STRONG COLD FRONT WILL CROSS CENTRAL NORTH CAROLINA TUESDAY AFTERNOON. A VERY MOIST AND UNSTABLE AIR MASS WILL SUPPORT THE DEVELOPMENT OF THUNDERSTORMS AHEAD OF THE FRONT. .HAZARDOUS WEATHER DETAILS... THE PRIMARY SEVERE WEATHER THREAT FROM THE STORMS WILL BE DAMAGING WINDS. THE THREAT FOR SEVERE THUNDERSTORMS COULD REACH THE TRIAD REGION AS WELL AS AREAS AROUND WADESBORO AND ASHEBORO BY 12 NOON. FOR AREAS AROUND THE TRIANGLE AND THE SANDHILLS...THE THREAT FOR SEVERE STORMS WILL BE GREATEST DURING THE EARLY AND MID AFTERNOON HOURS. FOR LOCATIONS IN THE COASTAL PLAIN INCLUDING ROCKY MOUNT ...WILSON AND GOLDSBORO...THE THREAT OF SEVERE STORMS SHOULD HOLD OFF UNTIL LATE AFTERNOON. MOST OF THE STORMS SHOULD BE EAST OF CENTRAL NORTH CAROLINA BY SUNSET. STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS. WSS
Special weather statement, May 21, 4:20 PM EDT, 29 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-220915- SEVERE WEATHER OUTLOOK FOR CENTRAL NORTH CAROLINA...CORRECTION TO TITLE NATIONAL WEATHER SERVICE RALEIGH NC 420 PM EDT MON MAY 21 2001 ALAMANCE-ANSON-CHATHAM-CUMBERLAND-DAVIDSON-DURHAM-EDGECOMBE-FORSYTH- FRANKLIN-GRANVILLE-GUILFORD-HALIFAX-HARNETT-HOKE-JOHNSTON-LEE- MONTGOMERY-MOORE-NASH-ORANGE-PERSON-RANDOLPH-RICHMOND-SAMPSON- SCOTLAND-STANLY-VANCE-WAKE-WARREN-WAYNE-WILSON- ...RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL NORTH CAROLINA TUESDAY... .SKYWARN SPOTTERS... SKYWARN ACTIVATION MAY BE REQUIRED ACROSS THE TRIAD REGION BY MID-DAY...AND IN THE TRIANGLE AND SANDHILLS REGIONS TUESDAY AFTERNOON. SPOTTERS ARE ENCOURAGED TO REPORT THREATENING WEATHER OF ANY KIND TO THE NATIONAL WEATHER SERVICE. .SYNOPTIC PATTERN... A STRONG COLD FRONT WILL CROSS CENTRAL NORTH CAROLINA TUESDAY AFTERNOON. A VERY MOIST AND UNSTABLE AIR MASS WILL SUPPORT THE DEVELOPMENT OF THUNDERSTORMS AHEAD OF THE FRONT. .HAZARDOUS WEATHER DETAILS... THE PRIMARY SEVERE WEATHER THREAT FROM THE STORMS WILL BE DAMAGING WINDS. THE THREAT FOR SEVERE THUNDERSTORMS COULD REACH THE TRIAD REGION AS WELL AS AREAS AROUND WADESBORO AND ASHEBORO BY 12 NOON. FOR AREAS AROUND THE TRIANGLE AND THE SANDHILLS...THE THREAT FOR SEVERE STORMS WILL BE GREATEST DURING THE EARLY AND MID AFTERNOON HOURS. FOR LOCATIONS IN THE COASTAL PLAIN INCLUDING ROCKY MOUNT ...WILSON AND GOLDSBORO...THE THREAT OF SEVERE STORMS SHOULD HOLD OFF UNTIL LATE AFTERNOON. MOST OF THE STORMS SHOULD BE EAST OF CENTRAL NORTH CAROLINA BY SUNSET. STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS. WSS
Nearby
Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.